Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

Venlafaxine discontinuation

Discussion in 'General ME/CFS Discussion' started by bananabas, Oct 4, 2015.

  1. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    I have been taking a low dose of venlafaxine for over a year and then stopped it abruptly around 8 months ago. I did feel quite bad for the first week or so but then that went away, leaving me with my usual CFS symptoms.

    One of the docs I recently saw is now suggesting that these symptoms are not CFS, but in fact caused by antidepressant discontinuation syndrome. I somehow doubt that can last 8 months and produce such effects, but what do you think?
     
  2. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,647
    Left Coast
    Actually, withdrawal which is the old name can last for awhile, at least with benzos

    When I was getting of Klonopin some people had protracted withdrawal from going off benzos cold turkey. Some over a year or longer.

    I tapered off klonopin over 4 months and had problems for a year after I was off.

    If you had CFS before it makes sense it could still be the CFS. why would an AD stop the CFS and now be something else. Where did your CFS go?

    Curious.
     
    Valentijn likes this.
  3. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    Well, my CFS was never officially diagnosed so this goes to the list of "things they say to explain my CFS symptoms as something else".
     
  4. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    Effexor/venlafaxine is generally believed to be the hardest antidepressant to stop. It's really hard to come off it - I'm amazed you didn't have much worse symptoms than you are describing.

    I'm not sure how long it can last - I've never been on it personally or experienced it. I wouldn't think it would persist after 8 months, but I'm not certain. People vary a lot - some people find it very hard to stop benzos, whereas others do not find it hard at all. It really varies.

    Did it relieve your symptoms when you were on it? If so, why did you come off it? You could test if taking it relieves symptoms - although if it relieved your ME symptoms in the first place, that won't really tell you which mechanism is in play.
     
  5. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    It relieved some of my symptoms, but not so much the fatigue unfortunately. I'm not sure anything can be concluded from that. Anyway they were treating me for depression not CFS.
     
  6. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    So did you just develop symptoms you had before you started it, or did you end up with new symptoms that you didn't have before starting it?
     
  7. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    No new symptoms, as far as I can tell.
     
  8. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    Then it doesn't really sound like a withdrawal to me - but I can't be sure.
     
  9. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,647
    Left Coast
    When you say CFS symptoms, that still may lead someone with cog issues like me to not understand.

    Maybe say although I have not been diagnosed with CFS.

    You need a diagnosis.
     
  10. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    Indeed, sorry about that :) My (undiagnosed) CFS symptoms is more correct. And yes, I do need one, definately - know where to get it? :D
     
  11. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    Well, if you just have fatigue, then that's not ME. ME is mostly defined by exertional intolerance. Without that, I don't think anyone can be said to have ME (and CFS is just another name for ME that is accompanied by a less specific definition - but it's essentially trying to define the same disease - Ramsay just did it better in the 1950's than the CDC did in the 1980's).

    Patients with depression experience fatigue, but not post-exertional malaise. On the contrary, depression improves with exercise.
     
  12. wastwater

    wastwater Senior Member

    Messages:
    942
    Likes:
    640
    uk
    It seems a bit late after 8 months for discontinuation syndrome to show up,its usually immediate,maybe its depression type fatigue coming back
     
  13. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    I think he's saying it started immediately but has persisted 8 months - although that still seems long. Also, one would expect continued improvement in a withdrawal syndrome over time, not static or relapsing patterns of disease (and definitely not worsening after the acute withdrawal was over).
     
  14. wastwater

    wastwater Senior Member

    Messages:
    942
    Likes:
    640
    uk
    Ahh yes it can persist for 8 month easily,I do find it interesting as to why some people have such a terrible time coming away from antidepressants,do they have a different illness or just more severe,I speak as one who gets terrible discontinuation syndrome only way I beat it was move over to fluvoxamine 300mg(max) and step it down slowly over 8 months but that wont work for everyone as they are so varied another way is move to Prozac and slowly come away.
     
  15. Eeyore

    Eeyore Senior Member

    Messages:
    595
    Likes:
    811
    Were you on effexor? That is rumored to be the worst to come off.

    Did you have a withdrawal last 8 months? It amazes me it could last so long, but effexor is notoriously hard to stop. No personal experience here, so 8 months seems very long to me, but I don't really know.

    I do know some docs give prozac as it's the easiest to get off (it has a very long half life).
     
  16. wastwater

    wastwater Senior Member

    Messages:
    942
    Likes:
    640
    uk
    Effexor and seroxat meant to be worst,Ive been on all modern types and some novel types like remeron suppose you have to watch out for how many receptor types they work on as well like serotonin norepinephrine and dopamine.
    I think relentless discontinuation syndrome might have something to do with cytokines.
    Restarting the antidepressant gets rid of it quickly usually
     
  17. bananabas

    bananabas Senior Member

    Messages:
    129
    Likes:
    149
    By the way, the withdrawal symptoms are temporary, right? I mean, even if they can last say, one year or so, there is no permanent damage being done, correct?
     
  18. wastwater

    wastwater Senior Member

    Messages:
    942
    Likes:
    640
    uk
    I don't think its permanent damage more to do with oversensitisation and it usually calms down eventually
     
  19. digital dog

    digital dog Senior Member

    Messages:
    603
    Likes:
    914
    Withdrawal can go on for years.
    Most people peak in wd at the three month mark but some people feel worse at 6-12 months.
    It does get better but it can take an awfully long time...much much longer than the documented amount of two-three weeks that the doctors like to regurgitate.
     
  20. SOC

    SOC

    Messages:
    7,802
    Likes:
    16,462
    There is some question about the longer-term consequences of suddenly stopping these kinds of meds. Frankly, I don't think they have enough research to know whether there are long-term withdrawal symptoms or permanent damage.

    All information about Effexor from medical sources say it's not safe to go off it suddenly and that it's necessary to wean off it slowly. Going cold turkey with most ADs is a pretty big shock to your system. I've heard of cases where patients have been weaned off Effexor and onto another AD and then weaned off that.

    I was taking Effexor for ME pain (and it did help), so my dose might not have been very high, but I had no problems at all getting off it by reducing the dose over time. It's clear, however, that that's not true for everyone. It may be dose-related, or perhaps it has something to do with physiological differences among people.

    Have you tried going onto a similar, but different, AD to relieve the symptoms and then slowly weaning off that to give your body a chance to adjust?
     

See more popular forum discussions.

Share This Page